1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

The Nature of the Discontinuation Syndrome Associated with Antidepressant Drugs (2006)

The Nature of the Discontinuation Syndrome Associated with Antidepressant Drugs (2006)

  1. Jatelka
    Journal of Clinical Psychiatry 2006;67 Suppl 4:3-7

    Shelton RC

    A common phenomenon accompanying treatment with nearly every major class of antidepressant is the emergence of the discontinuation syndrome in some patients. It is seen most frequently after the abrupt cessation of agents with shorter half-lives. The term withdrawal has been used in the past; however, the distinctions between discontinuation symptoms and drug withdrawal are clear. Thus, the use of proper terminology when discussing this phenomenon with patients will help to alleviate concerns and stop the spread of common misperceptions. In addition, awareness of the unique nature of discontinuation effects and a grasp of the typical time frame of their emergence can assist in distinguishing between discontinuation syndrome and relapse. As a result, it is vital that both patients and their relatives, especially caregivers, be provided with adequate education and a realistic and objective appraisal of expected outcomes upon initiation of antidepressant treatment.

    Discussion Thread